What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 31, 11:24 PM CST, 36 minutes earlier.
Area forecast discussion, Jul 31, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1224 AM CDT Sat Aug 1 2020
.AVIATION...
ISOLD SHRA/TSRA overnight may become WDLY SCT on Saturday. At KDRT,
have VCTS for a couple of hours thru 01/08Z. At KSAT/KSSF have VCSH
overnight and VCTS on Saturday where better chances will be. Have
left mention out at KAUS where chances will be very low. VFR skies
will prevail, except brief restrictions to MVFR/IFR are possible in
SHRA/TSRA. Variable winds around 5 KTs or less will trend northerly
at 5 to 10 KTs on Saturday. Wind gusts to 30 KTs are possible in and
near SHRA/TSRA.
&&
.PREV DISCUSSION... /ISSUED 945 PM CDT Fri Jul 31 2020/
UPDATE...
Tonight has turned into storm cluster city driven by outflows of the
various storms. The "front" is still located across the Edwards
Plateau and Hill Country with dewpoints in the 50s to the north of it
and 70s to the south. Most of the storms formed along the front
initially but there driven by the convective outflows. Besides being
prolific lightning producers we have gotten numerous reports of 1 to
2.5 inches of much needed rainfall, a few isolated reports of minor
wind damage that likely was associated with a few downbursts observed
on radar potentially producing 40-55 mph winds, and some pea sized
hail reports. Storms continue at this hour across the Rio Grande
Plains with numerous Significant Weather Advisories and a large Flood
Advisory in place. Remember to both Turn Around, Don't Drown and
When Thunder Roars, Go Indoors tonight.
It is important to note going forward that models struggled with how
this evening would ultimately play out. The NSSL WRF seems to have
handled it the best, with a few other models also suggesting the
storms would start in Austin but end up along and west of Rocksprings
to Hondo. Based on this struggle the forecast for the rest of the
night and tomorrow remains at low to moderate confidence. That said,
there is a general consensus on the rest of tonight and tomorrow
among the high resolution models so that is encouraging.
The storms will continue to play out across the West tonight into the
early morning hours, shifting more towards Del Rio and south towards
Cotulla. Models do show a decent signal that as the front tries to
sag southward there may be additional development by Saturday morning
in the Bastrop/Lee/Fayette/Lavaca County areas. Have kept PoPs in the
20 to 30 percent range to cover this. For tomorrow proper models are
mostly dry in the morning with isolated activity being sparked off by
the front in the afternoon and evening. Coverage appears to be a lot
less than today, but with the moist atmosphere and warm temperatures
still to the south of the front a bit skeptical about the lack of
convection. Also the progress of the front will play a huge role in
where any precipitation falls on Saturday. If it hangs up tonight
across the north then rain chances could include the Austin area on
Saturday, if it moves further south this will limit the extent of
precipitation. For now think mainly along and south of I-10 will be
the focus for Saturday.
Have left the forecast beyond 6pm Saturday unchanged.
PREV DISCUSSION... /ISSUED 633 PM CDT Fri Jul 31 2020/
AVIATION...
Line of storms have cleared AUS, there still is the possibility of
redevelopment close to AUS over the next hour or so, kept VCTS in for
this reason. Line of storms and gust front is getting ready to move
through the San Antonio sites with wind speeds near 20 knots and
possible gusts up to 40 knots. VCTS in for SAT and SSF through
midnight with the possibility of this boundary washing out close to
I-10 and US 90 and keeping cold pool dominated activity persisting
late tonight. DRT also has VCTS in for the next couple of hours with
convection expected to push south of the terminal by 03Z. A bit of
uncertainty regarding redevelopment tomorrow, having to do with
where residual convective boundaries are left tonight.
PREV DISCUSSION... /ISSUED 425 PM CDT Fri Jul 31 2020/
UPDATE...
Did a quick update to up PoPs over our southwestern zones. Seeing
some moisture convergence along a line from Eagle Pass to Devine,
this coupled with daytime heating has led to some development over
the last hour or so. Overall storm motion with this activity is
fairly slow but rainfall rates have been generally 1-2 inches per
hour. Also retrended temps given the rain and cloud cover now
covering the northern portion on the CWA. This line of storms is
expected to slowly make it's way southward this evening.
PREV DISCUSSION... /ISSUED 258 PM CDT Fri Jul 31 2020/
SHORT TERM (Tonight through Saturday Night)...
A tricky short term forecast for today and tomorrow. An upper level
trough axis extending from the Midwest into South Central Texas has
generated a weak late July front that is expected to make it's way
across the region tonight. The placement of the front is difficult
to differentiate from the residual convective boundary left over
from yesterday's thunderstorm activity that occurred well north of
the CWA. Current thinking is the initial boundary that will move
through is the convective boundary from yesterday and a second push
will pass through late tonight being the actual front. This residual
convective boundary is currently infringing upon our northern tier
of counties and has generated a line of cells over Williamson County
as of 2:00pm.
Given sufficient heating this afternoon, moderate instability is in
place with 2000-2500 J/kg CAPE and steep low level lapse rates of
about 7 c/km. Surface dewpoints will be in the low 70s across much
of the region. So while there is sufficient instability and
moisture, the limiting factor will be a forcing mechanism. Namely,
enough surface convergence along the boundary as it pushes through.
Convective allowing models have a number of solutions on handling
convection over the next 24 hours but there seems to be two general
solutions. The first being, enough storms can get going this
afternoon and evening to become cold-pool dominated and sustain
themselves further into the overnight period. WRF, ARW, and NMM all
depict something similar to this solution. While the NAM Nest and
HRRR have isolated to scattered storms this afternoon into this
evening but dwindling with the loss of daytime heating.
Interestingly enough, the NAM Nest does have storms re-firing early
tomorrow morning, perhaps along the second push of the actual front.
SPC does have much of South Central Texas under a marginal risk for
severe storms with the main threats being strong winds and hail. A
weak late July front with a convective boundary ahead of it along
with NW flow aloft will make the next 24 hours a bit tricky to
forecast. Convective allowing models should converge on a solution
once storms, and to what extent, get going this afternoon and
evening.
What takes place tomorrow will heavily depend on how things go this
evening. Any residual boundary left over from tonights activity
could be a focus for initiation tomorrow with daytime heating. Highs
for Saturday afternoon will be in the mid to upper 90s for most
locations with areas along the Rio Grande approaching or exceeding
100 degrees.
LONG TERM (Sunday through Friday)...
A similar type of upper level pattern will still be around on Sunday
into early next week with upper ridging out west and troughing to
the NE. This will continue to give us good NW flow aloft. The
question is how much moisture will still be around and will any
smaller disturbances or remnant boundaries help to trigger
convection. Some models are pointing toward more development on
Sunday afternoon and have thus kept mention of chance pops during
that time. The wind will be fairly light Sunday and Monday which will
enhance the hot and humid weather. Monday will still see some
lingering pop mainly over the Hill Country, but any sort of
significant QPF will be absent. Looks like a pattern that will set up
some isolated to widely scattered convection for a few lucky folks.
By mid and late week, the upper ridge shifts east and puts a better
hold on Texas and should keep most convection at bay. That far out,
can't rule out some isolated storms especially seabreeze related
over the far SE, but confidence is not high enough right now for any
pop of significance. Temps will remain very warm...near 100 degrees
most days as he head into the beginning of August...historically our
warmest time of the year for South Central Texas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 75 99 75 99 76 / - 20 - 10 -
Austin Bergstrom Intl Airport 74 98 74 98 75 / - 20 - 10 10
New Braunfels Muni Airport 74 98 74 99 75 / - 20 - 10 -
Burnet Muni Airport 72 98 73 98 73 / - 10 - 20 10
Del Rio Intl Airport 77 104 79 105 79 / 10 20 - - -
Georgetown Muni Airport 73 100 74 100 74 / - 10 - 10 10
Hondo Muni Airport 75 102 75 103 75 / 10 20 - 10 -
San Marcos Muni Airport 74 98 74 99 75 / - 20 - 10 -
La Grange - Fayette Regional 76 99 76 100 77 / 10 20 - 10 10
San Antonio Intl Airport 77 100 76 100 77 / 10 30 10 10 -
Stinson Muni Airport 77 99 76 100 76 / 10 20 - 10 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...04
Long-Term...Oaks
Hazardous weather outlook, Jul 31, 8:45 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
945 PM CDT Fri Jul 31 2020
TXZ171>173-183>194-202>209-217>225-228-020245-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
945 PM CDT Fri Jul 31 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight.
Scattered strong storms will impact areas along and west of
Interstate 10 tonight across the Edwards Plateau and Rio Grande
Plains. Strong gusty winds, frequent lighting, and locally heavy
rainfall will be the primary threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this afternoon and evening.
In the hours before
Special weather statement, Jul 31, 8:21 PM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
921 PM CDT Fri Jul 31 2020
TXZ183-184-202-010315-
Kinney TX-Val Verde TX-Edwards TX-
921 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR KINNEY...SOUTHWESTERN EDWARDS AND
SOUTHEASTERN VAL VERDE COUNTIES UNTIL 1015 PM CDT...
At 921 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Montell to 8 miles
southeast of Carta Valley to 10 miles west of Loma Alta. Movement was
south at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Del Rio, Brackettville, Spofford, Lake View, Laughlin AFB, Anacacho,
Alamo Village, Carta Valley, Cienegas Terrace, Black Brush Point,
Amanda, Val Verde Park, Standart, Diablo East, Long Point, Kickapoo
Cavern State Park, 277 South Boat Ramp, 277 North Campground, Turkey
Mountain and Rough Canyon Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2995 10102 2982 10048 2950 10011 2909 10012
2908 10066 2917 10078 2920 10077 2926 10081
2928 10087 2931 10089 2937 10101
TIME...MOT...LOC 0221Z 358DEG 16KT 2947 10018 2970 10060 2988 10095
CPSpecial weather statement, Jul 31, 9:12 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1012 PM CDT Fri Jul 31 2020
TXZ183-202-217-010415-
Maverick TX-Kinney TX-Val Verde TX-
1012 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KINNEY...NORTHERN
MAVERICK AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 1115 PM CDT...
At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm near
Standart, or 7 miles west of Brackettville, moving southeast at 30
mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Del Rio, Brackettville, Spofford, Quemado, Paloma, Darling, Amanda,
Laughlin AFB, Val Verde Park, Anacacho, Radar Base, Standart, Alamo
Village, Normandy, Cienegas Terrace, Laughlin AFB Aux Field, Elm
Creek, Fort Clark Springs and Escondido Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2882 10055 2883 10058 2889 10059 2890 10063
2894 10065 2900 10065 2910 10067 2917 10078
2920 10077 2926 10081 2928 10087 2931 10089
2936 10100 2942 10104 2947 10035 2892 10011
2876 10053
TIME...MOT...LOC 0312Z 332DEG 27KT 2935 10053
CPSpecial weather statement, Jul 31, 9:35 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1035 PM CDT Fri Jul 31 2020
TXZ183-184-010430-
Val Verde TX-Edwards TX-
1035 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND NORTHEASTERN VAL
VERDE COUNTIES UNTIL 1130 PM CDT...
At 1035 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rocksprings to 9 miles northwest of Loma
Alta to near Juno. Movement was southwest at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rocksprings, Loma Alta, Juno, Carta Valley, Devil's Sinkhole State
Natural Area, Bakers Crossing, Vinegarone and Devils River State Nat
Area Del Norte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2972 10008 2986 10138 3027 10102 3028 9994
TIME...MOT...LOC 0335Z 024DEG 13KT 2996 10024 3004 10085 3007 10109
CP
Special weather statement, Jul 31, 10:05 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1105 PM CDT Fri Jul 31 2020
TXZ202-203-217-218-228-010500-
Maverick TX-Uvalde TX-Kinney TX-Dimmit TX-Zavala TX-
1105 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KINNEY...MAVERICK...
NORTHWESTERN DIMMIT...SOUTHWESTERN UVALDE AND WESTERN ZAVALA COUNTIES
UNTIL MIDNIGHT CDT...
At 1105 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spofford to near Darling to near Normandy.
Movement was south at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Eagle Pass, Crystal City, Spofford, Quemado, La Pryor, El Indio,
Chula Vista, Chula Vista-River Spur, Darling, Las Colonias, Dabney,
Cline, Anacacho, Rosita, Blewett, Paloma, Washer, Winter Haven,
Cometa and Radar Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2845 10034 2848 10037 2850 10033 2852 10039
2855 10041 2858 10040 2861 10045 2864 10045
2867 10050 2880 10053 2883 10055 2883 10058
2889 10059 2890 10063 2894 10065 2907 10066
2911 10069 2932 10004 2873 9959 2840 10035
TIME...MOT...LOC 0405Z 351DEG 23KT 2919 10036 2905 10045 2893 10054
CPSpecial weather statement, Jul 31, 10:14 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1114 PM CDT Fri Jul 31 2020
TXZ183-202-010500-
Kinney TX-Val Verde TX-
1114 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY AND
SOUTHEASTERN VAL VERDE COUNTIES UNTIL MIDNIGHT CDT...
At 1114 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Juno to near Loma Alta to 10
miles southwest of Carta Valley. Movement was south at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Del Rio, Comstock, Loma Alta, Lake View, Amistad Acres, Laughlin AFB,
Cienegas Terrace, Amistad Village, Black Brush Point, Seminole Canyon
State Park, Box Canyon, Val Verde Park, Diablo East, Long Point,
Governors Landing, Pecos River Boat Ramp, 277 South Boat Ramp, 277
North Campground, Rough Canyon Recreation Area and Spur 406
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3005 10115 3005 10070 2921 10068 2923 10079
2926 10081 2928 10087 2931 10089 2937 10101
2946 10106 2947 10115 2952 10118 2953 10126
2957 10124 2963 10126 2957 10130 2959 10131
2965 10130 2966 10135 2965 10136 2969 10137
TIME...MOT...LOC 0414Z 019DEG 18KT 2997 10110 2994 10085 2968 10080
CPSpecial weather statement, Jul 31, 10:53 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1153 PM CDT Fri Jul 31 2020
TXZ183-010545-
Val Verde TX-
1153 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
1245 AM CDT...
At 1153 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Pumpville to 7 miles
northeast of Comstock to 10 miles northeast of Long Point. Movement
was southwest at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Del Rio, Comstock, Langtry, Lake View, Amistad Acres, Laughlin AFB,
Shumla, Cienegas Terrace, Amistad Village, Black Brush Point,
Pumpville, Seminole Canyon State Park, Box Canyon, Val Verde Park,
Diablo East, Long Point, Governors Landing, Pecos River Boat Ramp,
277 South Boat Ramp and 277 North Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3004 10176 3020 10163 2973 10070 2924 10079
2936 10100 2946 10106 2953 10126 2962 10125
2963 10126 2957 10129 2965 10130 2965 10136
2975 10142 2977 10140 2975 10144 2979 10147
2976 10154 2981 10154 2976 10164 2978 10176
TIME...MOT...LOC 0453Z 056DEG 31KT 3001 10161 2976 10109 2963 10088
CP